Nebraska, 2013

Drought in Nebraska, August 1 to 31, 2013

August 1 to 31, 2013 · NWS GLD · 3 events in 3 counties and zones

No change was seen in drought conditions across Dundy, Hitchcock and Red Willow counties during August. The area continued to be rated as being in D3 (Extreme) Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

No change was seen in drought conditions across Dundy, Hitchcock and Red Willow counties during August. The area continued to be rated as being in D3 (Extreme) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 31, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1154 PM MDT WED JUL 31 2013

.UPDATE...
ISSUED AT 915 PM MDT WED JUL 31 2013

DUE TO SEVERE CONVECTION COMING TO AN END HAVE CANCELLED THE WATCH
EARLY. ADJUSTED PREICP. CHANCES TO ACCOUNT FOR THE AREA OF
CONVECTION THAT WILL MOVE INTO EAST CENTRAL CO AROUND MIDNIGHT.
OTHERWISE THOUGHTS FROM THE PREVIOUS UPDATE REMAIN UNCHANGED.

UPDATE ISSUED AT 809 PM MDT WED JUL 31 2013

STRONG/SEVERE THUNDERSTORMS HAVE DEVELOPED OVER YUMA COUNTY EAST
INTO CHEYENNE COUNTY KS. INITIALLY STORMS WERE TRIGGERED BY AN
OUTFLOW BOUNDARY FROM EARLIER CONVECTION TO THE SOUTH. THE STORMS
SEEM TO BE SUSTAINED BY THE STRENGTHENING LOW LEVEL JET AND A
SHORT WAVE TROUGH AT 500MB. FURTHER WEST AN AREA OF CONVECTION IS
MOVING TOWARD THE AREA WITH THE UPPER LEVEL TROUGH. AS THE NIGHT
PROGRESSES AM ANTICIPATING THE STORM GROUPS TO POSSIBLY MERGE AS
THEY MOVE TO THE EAST. AS A RESULT HAVE INCREASED PRECIP. CHANCES
FOR THE NIGHT AND SPEED UP THE TIME OF THE BEST CHANCES. STILL
WENT ON THE CONSERVATIVE SIDE LATE IN THE EVENING AND OVERNIGHT SINCE
THERE IS SOME UNCERTAINTY AS TO WHERE EXACTLY THE STORMS WILL
TRACK...BUT IN GENERAL THE NORTHERN HALF OF THE AREA LOOKS TO HAVE
THE BEST SHOT.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 116 PM MDT WED JUL 31 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS AMPLIFIED RIDGE ACROSS
THE INTER-MOUNTAIN WEST WITH NW FLOW IN PLACE ACROSS THE HIGH
PLAINS. AT THE SURFACE A COLD FRONT IS CURRENTLY IN PLACE ACROSS
CENTRAL NEBRASKA WITH SEVERAL AREAS OF WEAK CONVERGENCE ALONG A PRE
FRONTAL TROUGH THROUGH THE CENTRAL PART OF OUR CWA...AND POSSIBLY
SEVERAL OTHER WEAK SURFACE FEATURES ASSOCIATED WITH OLD OUTFLOW FROM
OVERNIGHT CONVECTION IN THE EAST.

LATEST RAP ANALYSIS INDICATES SBCAPE IN EXCESS OF 3000 J/KG...AND
PWAT VALUES 1-1.5 INCHES ACROSS OUR CWA. THIS VERY MOIST AND
UNSTABLE AIR MASS HAS COMBINED WITH PREVIOUSLY MENTIONED SURFACE
FEATURES TO DEVELOPMENT OF SEVERAL ISOLATED THUNDERSTORMS ACROSS
THE SOUTHERN PART OF OUR CWA. WITH CU FIELD IN PLACE AND
FORCING INCREASING AHEAD OF APPROACHING COLD FRONT I WOULD
ANTICIPATE THUNDERSTORM COVERAGE TO INCREASE THROUGH THIS
AFTERNOON. RAP ALSO INDICATES 0-6KM BULK SHEER IN EXCESS OF 40KT
ACROSS THE SOUTHEASTERN HALF OF OUR CWA...AND WITH LLJ INCREASING
AROUND 00Z I WOULD EXPECT SHEER TO ONLY INCREASE. WHILE I AM
MAINLY ANTICIPATING HAIL/WIND/MULTI-CELL THREAT THROUGH
TONIGHT...TORNADOES COULDNT BE RULED OUT WITH SUPERCELLS THAT
DEVELOP CONSIDERING THE LARGE SCALE SHEER PROFILES. A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR THE SOUTHERN HALF
OF OUR CWA...AND IF ADDITIONAL ACTIVITY DEVELOPS FURTHER NORTH OF
WATCH WE MAY NEED TO DO A LOCAL EXPANSION CONSIDERING THE
ENVIRONMENT.

WITH 0-6KM STORM MOTION GENERALLY TO THE SOUTHEAST MOST ACTIVITY
SHOULD BE TRANSITIONING OUT OF OUR CWA THIS EVENING...THOUGH WITH
GOOD THETA-E CONVERGENCE AHEAD OF LLJ WE SHOULD SEE ADDITIONAL
DEVELOPMENT TONIGHT ESPECIALLY ACROSS THE NORTHEAST.

.LONG TERM...(TOMORROW THROUGH WEDNESDAY)
ISSUED AT 1244 PM MDT WED JUL 31 2013

THE UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE CENTERED OVER
TEXAS AND OCCASIONAL SHORTWAVE TROUGHS MOVING OUT OF THE CENTRAL
AND NORTHERN ROCKIES ACROSS THE PLAINS. THIS MEANS THE SAME OLD
STORY THAT HAS BEEN RUNNING A FEW WEEKS NOW: DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. MESOSCALE
DETAILS WILL ULTIMATELY PLAY A LARGE ROLE IN DETERMINING WHERE
BETTER THUNDERSTORM CHANCES WILL BE ON ANY GIVEN DAY...BUT THEY
ARE DIFFICULT TO PREDICT BEYOND A DAY OR TWO AT BEST. AS A
RESULT...POPS WILL BE RATHER BROADBRUSHED ACROSS THE AREA. ON
THURSDAY...SEVERE STORMS WILL BE POSSIBLE GIVEN SUFFICIENT
INSTABILITY AND FAVORABLE SHEAR PROFILES. SEVERE POTENTIAL FOR THE
REMAINDER OF THE PERIOD WILL BE TIED TO SHORTWAVE IMPULSES WITH
LOW PREDICTABILITY AT THIS TIME RANGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM MDT WED JUL 31 2013

VFR CONDITIONS FORECAST FOR THE 6Z TAFS. AREA OF
SHOWERS/THUNDERSTORMS CONTINUES TO TRACK EASTWARD AHEAD OF AN
UPPER LEVEL SHORT WAVE TROUGH. AM ANTICIPATING THE STORMS TO LAST
INTO KS THEN DISSIPATE NOT LONG AFTERWARD. LATER ON ANOTHER SHORT
WAVE TROUGH WILL MOVE OVER THE NORTHEASTERN PART OF THE AREA LATE
TONIGHT...HAVE A TEMPO GROUP FOR KMCK AS A RESULT. STORMS SHOULD BE
OUT OF THE AREA BY MID MORNING. DURING THE MID TO LATE AFTERNOON
STORMS WILL DEVELOP FROM WEST TO EAST ACROSS THE TRI-STATE
AREA...WITH THE BEST CHANCE FOR STORMS DURING THE EVENING OVER
THE EASTERN PART OF THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Jul 31, 9:22 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT WED JUL 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
922 PM MDT WED JUL 31 2013 /1022 PM CDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE TRI-STATE AREA THROUGH THE
NIGHT. A COUPLE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO
THE SIZE OF GOLF BALLS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM THURSDAY THROUGH TUESDAY. THE BEST
CHANCE FOR SEVERE WEATHER THIS WEEK WILL BE ON THURSDAY WHEN A
WIDESPREAD THUNDERSTORM EVENT IS FORECAST. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

JTL

In the hours before

Special weather statement, Jul 31, 8:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT WED JUL 31 2013

KSZ001-010315-
CHEYENNE-
952 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BEECHER ISLAND...MOVING EAST
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3989 10170 3981 10205 4000 10205 4000 10171
TIME...MOT...LOC 0252Z 251DEG 22KT 3993 10202

MENTZER
Special weather statement, Jul 31, 10:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT WED JUL 31 2013

COZ090-010450-
YUMA COUNTY-
1032 PM MDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...

AT 1029 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR BURDETT...OR 16 MILES WEST OF
CLARKVILLE...MOVING EAST AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL NORTHEAST YUMA COUNTY AT 1050 PM MDT

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 4044 10267 4044 10264 4030 10264 4027 10280
      4035 10280 4036 10279 4044 10279 4044 10278
      4045 10268
TIME...MOT...LOC 0431Z 248DEG 21KT 4035 10291

LUNDQUIST
Special weather statement, Jul 31, 10:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 PM MDT WED JUL 31 2013

COZ090-010505-
YUMA COUNTY-
1049 PM MDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...

AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONE STAR...OR 14 MILES WEST OF
CLARKVILLE...MOVING EAST AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL NORTHWEST YUMA COUNTY AT 1100 PM MDT

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4031 10261 4027 10280 4035 10280 4036 10279
      4044 10279 4044 10278 4045 10268 4044 10267
TIME...MOT...LOC 0448Z 248DEG 20KT 4036 10287

LUNDQUIST
Special weather statement, Jul 31, 11:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM MDT WED JUL 31 2013

COZ091-010530-
KIT CARSON COUNTY-
1115 PM MDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 1113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF VONA...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3951 10252 3932 10262 3938 10291 3957 10283
TIME...MOT...LOC 0515Z 289DEG 13KT 3945 10275

LUNDQUIST
Special weather statement, Jul 31, 11:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED JUL 31 2013

COZ091-010600-
KIT CARSON COUNTY-
1131 PM MDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
JOES TO VONA...MOVING EAST AT 20 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  STRATTON BY 1145 PM MDT...
  BETHUNE BY MIDNIGHT MDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10258 3921 10232 3921 10281 3957 10296
TIME...MOT...LOC 0531Z 286DEG 19KT 3952 10272 3931 10269

MOORE
Special weather statement, Jul 31, 11:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 PM MDT WED JUL 31 2013

COZ091-010630-
KIT CARSON COUNTY-
1159 PM MDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STRATTON TO 10 MILES
SOUTH OF BETHUNE...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3940 10282 3943 10268 3935 10225 3905 10221
      3904 10242 3909 10257
TIME...MOT...LOC 0559Z 299DEG 16KT 3933 10251 3915 10246

MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Drought, Red Willow

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Drought, Dundy

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470036, 470037, 470035.